SMITH & NEPHEW, INC. LEGION CON ART INS 9MM SZ 7-8; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Model Number |
71420551 |
| Medical Device Problem Codes |
Device Dislodged or Dislocated (2923); No Apparent Adverse Event (3189)
| Health Effect - Clinical Codes |
Inflammation (1932); Pain (1994); Arthralgia (2355); Osteolysis (2377); Swelling/ Edema (4577)
| Date of Event |
11/02/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
Event or Problem Description
*us legal case* it was reported that, after a tka surgery was performed on the (b)(6) 2020, the patient experienced recurrent swells and pain with weightbearing.A revision surgery was performed on (b)(6) 2022 to treat this adverse event, in which the poly insert was noticed to be disassociated from the tibial base plate with catastrophic poly wear and osteolysis under the implants.All the components were explanted and replaced with competitor devices.The patient was taken to the recovery room and received therapy sessions.
Additional Manufacturer Narrative
Section h3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed, and revealed a gap between the insert and the tibial baseplate and/or possible reduced thickness of the insert.Also, the insert shows signs of excessive wear.The clinical/medical investigation concluded that the documented findings are consistent with component loosening and insert disassociation accompanied by poly wear and osteolysis with severe pain.Based on the documentation provided, the component loosening, poly wear with insert disassociation and osteolysis were likely contributing factors to the patient¿s symptoms and subsequent revision but the root cause of the reported event cannot be definitively concluded.Patient comorbidities and activity since symptom onset could contribute to the disassociation of the insert.The patient impact includes the loosening with a disassociated poly insert in the presence of right knee varus deformity/tibial subsidence/malalignment, osteolysis, severe knee pain, recurrent swelling, and the revision.Although a transient post-operative rehabilitation phase would be anticipated, further impact could not be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the insert.For the tibial baseplate, the review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in the warnings and precautions that modular components must be assembled securely to prevent disassociation.Also, the possible adverse effects revealed that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.In addition, looseness of components has been identified in possible adverse effects section as a result from improper fixation, and/or migration of the components.Lastly, it was revealed in the possible adverse effects that with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign-body reaction to particulate wear debris.Particles are generated by interaction between components, as well as between the components and bone, primarily through wear mechanisms of adhesion, abrasion, and fatigue and by third-body wear.Osteolysis can lead to future complications necessitating the removal and replacement of prosthetic components.A review of the risk management files for the listed devices revealed that this failure modes were previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, inadequate integration between the cement and bone/implant, osteolysis, abnormal loading of limb, friction, joint tightness, patient medical history and/ or bone quality.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code and medical device problem code.
Additional Manufacturer Narrative
H10.Additional information in b7.H11.Corrected information in d6a.
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.A visual inspection of the returned devices reveal severe wear, discoloration, scratches and gouges in the insert.The visual also reveals foreign matter on the baseplate and femoral components.A lab analysis reveals that a macroscopic/microscopic examination of the liner showed wear-related damage and discoloration to the articular and inferior surfaces.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Wear-related pitting damage to the articular surface of the liner, possibly due to third body particles, was also observed.Two burnished areas on the inferior surface of the liner were seen, possibly caused by movement across the superior surface of the tibial implant from lack of fixation.An indention in the post on the superior post of the liner, possibly from collisions with the femoral implant, was present.An indention in the material on the medial aspect of the insert locking detail, along with a rounded distortion above it, suggests the lateral aspect of the lock may not have been fully engaged with the tibial implant.An examination of the femoral implant revealed wear-related damage to the articular surface on the lateral aspect of the femoral implant, possibly due to third body particles, such as cement, as well as scratches on both condylar surfaces (medial and lateral), possibly from extraction were observed.Cement and bony ingrowth were observed on the femoral implant.An examination of the tibial implant showed possible extraction damage on both its lateral edge and on the superior surface of the tray.In addition, there were two burnished areas of wear damage on the superior surface of the tibial implant possibly due to lack of fixation of the liner.Cement and bony ingrowth were observed on the tibial implant.No evidence of deviation in processing or material was found for the retrieved items.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical evaluation concluded that the documented findings are consistent with component loosening and insert disassociation accompanied by poly wear and osteolysis with severe pain, while the explant analysis revealed wear-related damage possibly due to ¿3rd body particles¿ with possible ¿lack of fixation of the liner¿.The admitting diagnosis was ¿failed tk, right (osteolysis)¿.Based on the documentation provided, femoral and tibial component loosening with osteolysis, wear-related damage, and insert disassociation were all likely contributing factors to the patient¿s symptoms and subsequent revision, but the root cause of the reported event cannot be definitively concluded, though the choice of component combinations cannot be ruled out.Patient comorbidities and activity since symptom onset could contribute to the disassociation of the insert.The patient impact includes the loosening with a disassociated poly insert in the presence of right knee varus deformity/tibial subsidence/malalignment, osteolysis, severe knee pain, recurrent swelling, revision with conversion to a competitor knee system, and an anticipated transient post-operative rehabilitation phase.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the poly liner and the tibial baseplate.A review of complaint history for the insert over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of complaint history, for the base plate, revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this devices and failure mode.A review of instructions for use for knee systems revealed in warnings and precautions that repeated assembly and disassembly of the modular components could compromise a critical locking action of the components.Surgical debris must be cleaned from components before assembly.Debris inhibits the proper fit and locking of modular components which may lead to early failure of the procedure.Modular components must be assembled securely to prevent disassociation.Also, revealed in possible adverse effects that temporary or permanent nerve damage can result in pain or numbness of the affected limb and that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.In addition, looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.Lastly, revealed in possible adverse effects that with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign-body reaction to particulate wear debris.Particles are generated by interaction between components, as well as between the components and bone, primarily through wear mechanisms of adhesion, abrasion, and fatigue and by third-body wear.Osteolysis can lead to future complications necessitating the removal and replacement of prosthetic components.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include choice of component combinations, patient anatomy and/or condition, postoperative care or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.